CIMETIDINE, a specific histamine H2 receptor antagonist, is gaining a prominent role in the treatment of upper gastrointestinal bleeding and the prevention of stress ulceration in critically ill patients. Except for reversible depression of renal function, minimal adverse effects have been associated with its use. However, several recent reports linking mental confusion and cimetidine therapy have appeared.1,2 Use of physostigmine salicylate to reverse this confusion has not been reported.
The following is a description of two patients, critically ill after open heart surgery, who became increasingly obtunded during cimetidine therapy. After treatment with physostigmine or withdrawal of cimetidine, their alertness returned.
Report of Cases
A 58-year-old, 60-kg man had an acute myocardial infarction, ruptured ventricular septum, congestive heart failure, and severe pulmonary edema. His other medical problems included prerenal azotemia, hepatomegaly, and history of peptic ulcer disease. After two weeks of intensive medical therapy, including intraaortic